For those who care for someone with Parkinson's disease
[Forum] [Home] [Help] [Search] [Register] [Login] [Books] [Commentary] [Contact] [Donate]
You are not logged in


Topic still learning Go to previous topic Go to next topic Go to higher level

By dans316 On 2014.12.05 15:00
My wife developed a cold a few days ago. I never gave it a thought that using a regular thermometer would be a problem, but I was unable to place it under her tongue. I do have one for an ear scan so have been using that. but thought I should get one for scanning the forehead, hopefully that will help. So far no symptoms of pneumonia, but she is getting more congested and the possibility of pneumonia is still there. I'm giving her Mucinex cold/sore throat medicine so her fever seems to have gone down from 101.

Me Ke Aloha
Dan

By LOHENGR1N On 2014.12.05 16:26
Dan, it is very important to check all over the counter medications esp. Cold and flu as most have warnings on taking them with anti-Parkinson's medications.

By mylove On 2014.12.05 19:51
Mucinex was one of the only ones that does play well with common pd meds. Ben seems to find it really effective. Do be sure and read labels though....and even better, double check with something like drugs.com's or RxList's interactions checkers. These online tools have been a godsend. I don't know about anyone else but the pharmacist is pretty busy at our store to give a lot of OTC advice, and getting through to the doctors office takes forever, because this kind of question is low on their triage scale.

By LOHENGR1N On 2014.12.05 20:19
Yes ml, it does but you have to also keep in mind it belongs to the anticholinergic class of drugs. So if one is using these already you are increasing the dosage of that kind of medication without knowing it. So even then the dosage on the bottle might have to be adjusted Bering that in mind.

By dans316 On 2014.12.06 13:20
Al,
Thanks for the warning. I did check the label for interactions and it did list a problem with Parkinson's medicines containing MAOI. June is only taking 150 mg of Amantadine daily and I could not find any mention of MAOI in it. I did cross reference it by looking up possible interactions between Amantadine and Mucinex and that was positive. Since June had previously been on Mucinex under our PCP's care, I did not recheck with him but did watch for possible reactions. There were none and thankfully the Mucinex seems to have dissipated her fever and she is feeling a lot better. Still has a bit of coughing but she will see the PCP on Tuesday. Our bigger worry is still loss of weight as she has eaten only about half as much as she normally eats and that isn't very much. She lost almost 3 pounds since Wed morning down to 72 pounds and still not much appetite today.
BTW, I did stop the Mucinex after 4 doses as she was feeling a lot better and did not like the taste of the Mucinex :(

Dan

By carman96 On 2014.12.06 14:30
I hope June is feeling better and feels like eating more. Sounds like you are doing the right thing Dan.

By dans316 On 2014.12.12 08:35
An update.
Had June to the PCP on Tuesday for her cough/cold. He put her on Amoxicilini as a precaution for Pneumonia and although I had stopped the Mucinex after 4 doses on Saturday morning, he thought she should be taking something for her cough. I explained that one of the reasons I stopped the Mucinex was because of a possible interaction between Amantadine and the Mucinex. He did not think that would be a problem, but did suggest Robitussin DM. I started her on that Tuesday night. All seemed to be going well until last night. She suddenly asks me, When are we going to pack up and go home? I explained we were home and it's been our home for 42 years.
She still did not believe me and it took some doing to convince her that she was indeed home. Then when getting her ready for bed, she asked for a robe as there were three men in the kitchen?? I explained that we were the only two people in the house. Anyway finally got her settled in bed although I still have the feeling that she doesn't believe me. One of the side effects of most cold medicines and Amantadine is confusion and also hallucinations. So now, I'll stop the cough medicine, although the cough seems a lot better, it is still not completely cured.

Wanted to add that in looking up robitusin dm for interaction with amantadine, found that the dm (dextromethorphan) is now being used by teens etc to get high. It can cause a high if taken in large doses, so for someone who already has dementia, it probably is not a very good idea. I'll be calling the doctor this am to see if we should continue it although for now I've stopped it.


© 2003-2016 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you